Illinois, 2006

Hail and Damaging Winds in Illinois, June 22, 2006

June 22, 2006 · NWS ILX · 9 events in 4 counties and zones

6 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 22, 2:55 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 22, 2:55 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
355 PM CDT THU JUN 22 2006

.DISCUSSION...
MAIN CONCERN IS SEVERE WEATHER TONIGHT...WITH SEVERE CHANCES ALONG
THE FRONT AGAIN ON FRIDAY. THE GFS WAS THE MORE AGGRESSIVE MODEL WITH
EACH OF THE WAVES THAT COME THROUGH OUR CWA...MAINLY DUE TO
CONVECTIVE FEEDBACK ISSUES. THE NAM-WRF WAS MORE STABILE IN THAT
SENSE...WITH THE CANADIAN GLOBAL IN AGREEMENT. A BLEND OF THE
TWO WAS GENERALLY FOLLOWED.

SHORT TERM...TONIGHT THROUGH SATURDAY...
THE CURRENT SURFACE ANALYSIS SHOWS THE FRONTAL BOUNDARY HAS SAGGED
SOUTHWARD TODAY...REACHING TO A LINE FROM TAYLORVILLE TO MATTOON TO
PARIS. SOUTH OF THERE...THE AIRMASS IS VERY MOIST...WITH
PRECIPITABLE WATER VALUES OF 1.5 TO 2 INCHES. INSTABILITY PARAMS
INDICATE THE AREA HAS LITTLE CAP...AND 30 KTS OF BULK SHEAR...WITH
MUCAPES OF 2500 J/KG. A LINE OF STORMS IS ALREADY MOVING TOWARD OUR
S CWA ACROSS MISSOURI...INTO AN AREA THAT HAS DESTABILIZED DUE TO
THE SUNSHINE AND A LLJ BRINGING MOISTURE TOWARD THE BOUNDARY. HEAVY
RAINS ARE EXPECTED WITH THE LINES OF STORMS TONIGHT...ALONG WITH
DAMAGING WINDS...AS THE STORMS EVOLVE INTO A SQUALL LINE OVER
ILLINOIS. I ADDED SEVERE WORDING TO THE GRIDS...WITH WIND AND HVY
RAIN. AS THE NIGHT PROGRESSES...THE STORMS WILL BE MORE CONFINED TO
OUR SOUTHERN CWA...CLOSER TO THE FRONT. FRIDAY WILL FEATURE A LOW
PRESSURE SYSTEM MOVING EAST ALONG THE FRONT. THE GFS DEEPENS THE
LOW MUCH MORE THAN THE NAM-WRF...AND DROPS MUCH MORE RAIN AS
WELL. THE POTENTIAL EXISTS FOR SOME HEAVY RAINS AGAIN ON FRIDAY
MORNING IN OUR S CWA...AND I LEFT THE LIKELY POPS IN PLACE.
AS THE LOW PASSES BY TO THE EAST...AND THE FRONT PUSHES FARTHER
SOUTH...AWAY FROM OUR CWA...STORMS SHOULD END FROM NW TO SE FRIDAY
AFTERNOON. I ADJUSTED POPS TO REFLECT THIS.

COOLER CONDITIONS ARE STILL ON TAP FOR FRIDAY NIGHT AND SATURDAY...
AS NORTHWEST FLOW PREVAILS UNDER SURFACE RIDGING. THE NEXT WAVE WILL
BE APPROACHING ON SATURDAY NIGHT...BUT ENOUGH DRY AIR SHOULD BE IN
PLACE TO KEEP PRECIP AT BAY UNTIL SUNDAY.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
SUNDAY WILL SEE THE NEXT H5 SHORTWAVE APPROACH FROM THE NW. THERE
WILL NOT BE A MAJOR INCREASE IN MOISTURE WITH THIS WAVE AND THE WAVE
WILL BE CUTTING INTO A RIDGE. IT APPEARS THE SHORTWAVE WILL HAVE
ITS BEST CHANCE OF PRODUCING PRECIP IN OUR CWA IN THE AFTERNOON...AND
I WENT WITH 30 POPS FOR THAT TIME. A BREAK IN THE ACTION WAS
INDICATED FOR SUNDAY NIGHT BY THE NAM AND CANADIAN...WITH ADDITIONAL
FORCING ON MONDAY. I LEFT THE 20 POPS ON MONDAY AS IS.

THE ONLY OTHER CHANGES TO THE EXTENDED WERE FROM WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT...AS A LONG WAVE TROUGH DIGS TOWARD THE OHIO
VALLEY. 20 POPS WAS ALL I ADDED...SO STILL SOME TIME TO FINE TUNE.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHIMON
Hazardous weather outlook, Jun 22, 10:55 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1155 AM CDT THU JUN 22 2006

ILZ027>031-036>038-231100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
1155 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL SLOWLY SLIDE SOUTHWARD INTO THE REGION THIS
AFTERNOON... MEANWHILE AN UPPER LEVEL DISTURBANCE OVER WESTERN
IA AND MO WILL MOVE ACROSS THE REGION. THIS WILL RESULT IN SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON... AND THERE IS
A SLIGHT CHANCE A FEW STORMS THAT DEVELOP COULD BECOME SEVERE. MORE
ORGANIZED THUNDERSTORMS AND A HIGHER SEVERE WEATHER THREAT ARE
EXPECTED FARTHER SOUTH WHERE THE ATMOSPHERE WILL REMAIN MORE
UNSTABLE.

THE MOST LIKELY TIMEFRAME FOR ANY THUNDERSTORMS WILL BE AFTER 2
PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

ILZ040>044-047>053-231100-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CASS-MENARD-SCOTT-MORGAN-
SANGAMON-CHRISTIAN-MACON-
1155 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING.

A SLOW MOVING COLD FRONT WILL SLOWLY DROP SOUTH ACROSS NORTHERN
ILLINOIS THIS AFTERNOON. MEANWHILE... A SMALL SCALE LOW PRESSURE
SYSTEM OVER NORTHWESTERN MISSOURI WILL MOVE EAST TOWARDS THE
MISSISSIPPI RIVER THIS AFTERNOON. AT THE SAME TIME AN UPPER LEVEL
DISTURBANCE WILL SWING THROUGH FROM WESTERN IOWA.

A MOIST AND UNSTABLE ATMOSPHERE IN PLACE COMBINED WITH THE
AFOREMENTIONED FORCING MECHANISMS WILL LEAD TO THE DEVELOPMENT OF
SCATTERED TO WIDESPREAD THUNDERSTORMS LATER THIS AFTERNOON.

THE PRIMARY THREAT WILL BE DAMAGING WINDS... LARGE HAIL... AND A
SLIGHT CHANCE OF AN ISOLATED TORNADO.

THE PRIMARY TIMEFRAME FOR ORGANIZED SEVERE WEATHER WILL BE LATER
THIS AFTERNOON... GENERALLY AFTER 2 PM... WITH SOME ISOLATED
THUNDERSTORMS POSSIBLE EARLIER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY TO THE NORTH OF A SLOW
MOVING COLD FRONT. ANY STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

ILZ045-046-054>057-061>063-066>068-071>073-231100-
CHAMPAIGN-VERMILION-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1155 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING LATE THIS MORNING
AHEAD OF AN OUTFLOW BOUNDARY FROM OVERNIGHT THUNDERSTORMS OVER
IOWA. THESE STORMS HAVE MOSTLY MOVED OUT OF THE CHAMPAIGN-URBANA
AREA... BUT HAVE BEEN STRENGTHENING ACROSS AREAS SOUTH OF I-70.
THESE STORMS WILL HAVE THE CAPABILITY TO PRODUCE DAMAGING WINDS
AND LARGE HAIL. THIS INITIAL THREAT SHOULD DECREASE AFTER 1 PM AS
THE FORCING SHIFTS EAST OF THE AREA.

HOWEVER... THE ATMOSPHERE WILL REMAIN QUITE UNSTABLE... AND
ANOTHER SERIES OF DISTURBANCES IS EXPECTED TO MOVE EAST INTO THE
MISSISSIPPI VALLEY LATE THIS AFTERNOON AND THIS EVENING...
BRINGING A MODERATE RISK OF SEVERE WEATHER.

PRIMARY THREATS FOR THIS SECOND ROUND WILL INCLUDE DAMAGING
WINDS... LARGE HAIL... AND ISOLATED TORNADOES. BEST TIMEFRAME FOR
ORGANIZED SEVERE WEATHER SHOULD BE AFTER 4 PM INTO THIS EVENING.
A FEW ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE EARLIER IN THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY TO THE NORTH OF A SLOW
MOVING COLD FRONT. A FEW OF THIS STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY... ESPECIALLY LATER THIS AFTERNOON.

HARDIMAN/BAK

In the hours before

Local storm report, Jun 22, 9:40 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1040 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     SOUTH PEKIN             40.50N 89.65W
06/22/2006                   TAZEWELL           IL   EMERGENCY MNGR

            12 INCH TREE DOWN ON GARAGE.

0812 AM     TSTM WND DMG     PEKIN                   40.57N 89.63W
06/22/2006                   TAZEWELL           IL   EMERGENCY MNGR

            15 INCH TREE DOWN.

0825 AM     HAIL             EAST PEORIA             40.67N 89.55W
06/22/2006  E0.75 INCH       TAZEWELL           IL   EMERGENCY MNGR

            SOUTH EDGE OF EAST PEORIA.

0825 AM     HAIL             1 N GROVELAND           40.63N 89.53W
06/22/2006  E0.88 INCH       TAZEWELL           IL   EMERGENCY MNGR

            RT 98 AND SPRINGFIELD RD.

&&

SLOVE
Local storm report, Jun 22, 9:55 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     TSTM WND DMG     LEWISTOWN               40.40N 90.16W
06/22/2006                   FULTON             IL   EMERGENCY MNGR

            TREE LIMBS DOWN.

0802 AM     HAIL             PEKIN                   40.57N 89.63W
06/22/2006  E0.88 INCH       TAZEWELL           IL   TRAINED SPOTTER

            HAIL DURATION 6 MINUTES

0802 AM     TSTM WND GST     PEKIN                   40.57N 89.63W
06/22/2006  E60.00 MPH       TAZEWELL           IL   TRAINED SPOTTER

0806 AM     TSTM WND GST     PEORIA                  40.74N 89.61W
06/22/2006  E60.00 MPH       PEORIA             IL   PUBLIC

            ESTIMATED 60 MPH WIND AT THE INTERSECTION OF I-74 AND
            WASHINGTON IN PEORIA...TIME ESTIMATED

0806 AM     HAIL             PEORIA                  40.74N 89.61W
06/22/2006  E0.75 INCH       PEORIA             IL   PUBLIC

            PENNY SIZED HAIL REPORTED AT THE INTERSECTION OF I-74 AND
            WASHINGTON IN PEORIA...TIME ESTIMATED

0810 AM     TSTM WND DMG     SOUTH PEKIN             40.50N 89.65W
06/22/2006                   TAZEWELL           IL   EMERGENCY MNGR

            12 INCH TREE DOWN ON GARAGE.

0812 AM     TSTM WND DMG     PEKIN                   40.57N 89.63W
06/22/2006                   TAZEWELL           IL   EMERGENCY MNGR

            15 INCH TREE DOWN.

0813 AM     TORNADO          3 NNE TREMONT           40.57N 89.47W
06/22/2006                   TAZEWELL           IL   EMERGENCY MNGR

            BRIEF TOUCHDOWN OBSERVED BY TRAINED SPOTTER BETWEEN
            TREMONT AND MORTON

0813 AM     TSTM WND GST     WASHINGTON              40.70N 89.44W
06/22/2006  E60.00 MPH       TAZEWELL           IL   TRAINED SPOTTER

            ESTIMATED WIND GUST...FROM SIGNIFICANT WEATHER OBSERVER
            NETWORK

0820 AM     TSTM WND GST     1 W MACKINAW            40.53N 89.38W
06/22/2006  E60.00 MPH       TAZEWELL           IL   CO-OP OBSERVER

            CIRCUS TENT PARTIALLY DOWN...REPORT FROM MACKINAW COOP

0825 AM     HAIL             EAST PEORIA             40.67N 89.55W
06/22/2006  E0.75 INCH       TAZEWELL           IL   EMERGENCY MNGR

            SOUTH EDGE OF EAST PEORIA.

0825 AM     HAIL             1 N GROVELAND           40.63N 89.53W
06/22/2006  E0.88 INCH       TAZEWELL           IL   EMERGENCY MNGR

            RT 98 AND SPRINGFIELD RD.

0920 AM     TSTM WND DMG     COLFAX                  40.57N 88.62W
06/22/2006                   MCLEAN             IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

SLOVE
Local storm report, Jun 22, 10:30 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             TILTON                  40.09N 87.64W
06/22/2006  E0.88 INCH       VERMILION          IL   EMERGENCY MNGR

1125 AM     HAIL             GEORGETOWN              39.98N 87.64W
06/22/2006  E0.88 INCH       VERMILION          IL   EMERGENCY MNGR

&&

SLOVE
Local storm report, Jun 22, 11:23 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1223 PM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HAIL             LAWRENCEVILLE           38.73N 87.69W
06/22/2006  E0.75 INCH       LAWRENCE           IL   PUBLIC

            3/4 INCH HAIL WITH TREE LIMBS DOWN. REPORTED BY PUBLIC.

&&

SLOVE

The radar

The Evansville,IN radar (KVWX), 121 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Effingham

When
June 22, 3:13 PM CST
Where
Effingham County, 5 mi S of Altamont
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.000, -88.750

Thunderstorm Wind, Lawrence

When
June 22, 3:37 PM CST
Where
Lawrence County, 3 mi W of St Francisville
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.600, -87.700

From AWOS at Mt. Carmel Airport.

Hail, Coles

When
June 22, 4:13 PM CST to 4:16 PM CST
Where
Coles County, 4 mi E of Charleston
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.483, -88.100

Hail, Coles

When
June 22, 4:45 PM CST
Where
Coles County, 3 mi N of Mattoon
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.533, -88.367

Thunderstorm Wind, Coles

When
June 22, 4:46 PM CST
Where
Coles County, Mattoon
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.483, -88.367

No damage was reported.

Thunderstorm Wind, Coles

When
June 22, 4:48 PM CST
Where
Coles County, 3 mi NE of Mattoon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -88.333

No damage was reported.

Thunderstorm Wind, Coles

When
June 22, 4:49 PM CST
Where
Coles County, Trilla
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.367, -88.350

Several large tree limbs were blown down.

Thunderstorm Wind, Moultrie

When
June 22, 5:05 PM CST
Where
Moultrie County, Sullivan
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.600, -88.617

Thunderstorm Wind, Coles

When
June 22, 5:20 PM CST to 5:33 PM CST
Where
Coles County, Mattoon
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.483, -88.367

Several trees and tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511395, 5511394, 5511393, 5511391, 5511392, 5511389, 5511390, 5511387, 5511388.